MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BOX CHISEL; PRSTHSS,KNEE,FMRTBL,SM-CNSTRND,CMNTD,METAL/POLYMER

SMITH & NEPHEW, INC. BOX CHISEL; PRSTHSS,KNEE,FMRTBL,SM-CNSTRND,CMNTD,METAL/POLYMER
Model Number 71440373
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/16/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the box chisel end chipped during use in case.It was inside the patient.It is unknown how was the procedure completed.
 
Additional Manufacturer Narrative
Results of investigation: the device, intended for used in treatment was returned for evaluation.Visual inspection of the returned device confirms that the device is chipped, damaged and has signs of wear and tear from use.According to clinical/medical investigation , a picture of the chipped chisel was provided and no further information has been forthcoming.I is still unknown what type of procedure was being preformed and if the chip fell into the patient or if all chips were recovered.Smith and nephew has not received adequate materials (operative reports) to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.The device was manufactured in 2011.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of complaint history for the listed part revealed no prior complaints.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The device is a reusable device that can be exposed to numerous surgeries and cleaning cycles.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.Probable causes that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to and after each use and cleaning.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.

Brand Name
BOX CHISEL
Common Device Name
PRSTHSS,KNEE,FMRTBL,SM-CNSTRND,CMNTD,METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10262226
Report Number1020279-2020-03127
Device Sequence Number11479505
Product Code HRY
UDI-Device Identifier00885556034965
UDI-Public00885556034965
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71440373
Device Catalogue Number71440373
Device Lot Number11AM05927
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2020
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer10/14/2020
Initial Report FDA Received Date07/12/2020
Supplement Report FDA Received Date10/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;